Published on

Sleep Strategies for Restless Kids

"My six-year-old has a hard time falling asleep at night, and she often wakes up exhausted. Could her ADHD medication be the problem?"

by Larry Silver, M.D.

Insomnia is a side effect of stimulant medication, but another possibility is that restlessness caused by a lack of medication is keeping her awake at night.

How can you tell which scenario is to blame? Try giving your daughter an extra dose of medication around 8 p.m. If she sleeps better, ask your doctor about making this dosage adjustment permanent. If she experiences even greater difficulty falling asleep, go back to the original dose regimen.

If her insomnia persists, ask her doctor about a sleep medication.

Copyright © 1998 - 2015 New Hope Media LLC. All rights reserved. Your use of this site is governed by our
Terms of Service ( and
Privacy Policy (
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only.
See additional information at
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018 .

Adult ADHD | Parenting ADHD Children | ADHD Treatment | School & Learning Disabilities | About ADHD | ADHD Resources | ADHD Community
Source: Sleep Strategies for Restless Kids